Minnesota, 2002

Flash Flood in Minnesota, July 28, 2002

July 28, 2002 · NWS ARX · 1 event in 1 county or zone

Two inches of rain in less than an hour caused several streets to become flooded.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Two inches of rain in less than an hour caused several streets to become flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 28, 2:27 PM CST, 5 hours 3 minutes earlier.

Area forecast discussion, Jul 28, 2:27 PM CST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
327 PM CDT SUN JUL 28 2002

PRIMARY FORECAST CONCERN REMAINS CENTERED ON THUNDERSTORMS CHANCES
FOR TONIGHT.

SURFACE ANALYSIS THIS AFTERNOON SHOWS A LOW IN SOUTHEAST SOUTH
DAKOTA BETWEEN KFSD AND KYKN. WARM FRONT EXTENDS EAST INTO CENTRAL
WISCONSIN. COLD FRONT EXTENDS SOUTH THROUGH NEBRASKA.

SHORT WAVE TROUGH CROSSING THE ROCKIES THIS AFTERNOON HAS ALREADY
CAUSED THUNDERSTORM COMPLEX TO DEVELOP IN SOUTH DAKOTA. THIS
COMPLEX IS MOVING EAST NORTHEAST WITH CURRENT MOVEMENT BRINGING INTO
THE WESTERN SECTIONS OF THE FORECAST AREA DURING THE EARLY EVENING
HOURS. BOTH THE ETA AND AVN HANDLE THE SHORT WAVE TROUGH IN A
SIMILAR FASHION TAKING THE STRONGEST LIFT...WHICH IN EXCESS OF 200
UBAR/S...FROM SOUTHWEST MINNESOTA TOWARD NORTH CENTRAL WISCONSIN.
LIFT OF 100 UBAR/S GOES ACROSS THE FORECAST AREA NORTH OF THE
IOWA/MINNESOTA BORDER AND WILL RAISE POPS TO 70 PERCENT THERE.
MENTION OF HEAVY RAIN IS ALREADY IN PLACE AND WILL MAINTAIN AS
PRECIPITABLE WATERS SHOULD EXCEED TWO INCHES. GIVEN THE EXPECTED
MOVEMENT OF THE THUNDERSTORM COMPLEX DO NOT THINK THERE IS A
FLOODING THREAT UNLESS SOME BACK BUILDING OCCURS IN SLIGHTLY
DIFLUENT THICKNESS PATTERN.

POTENTIAL FOR LEFT OVER ACTIVITY TO BE OVER THE MAINLY EASTERN
SECTIONS OF THE FORECAST AREA THROUGH THE MORNING HOURS. WILL
MAINTAIN THE CHANCE POPS. SUBSIDENCE BEHIND THE SHORT WAVE TROUGH
SHOULD ALLOW FOR GOOD CLEARING DURING THE LATE MORNING AND
AFTERNOON. COOLER AND DRIER AIR WILL BE SLOW TO FILTER IN AND HAVE
RAISED BOTH TEMPERATURES AND DEW POINTS FOR MONDAY OVER PREVIOUS
FORECAST. HIGH PRESSURE MOVES EAST OF THE AREA TUESDAY ALLOWING
SOUTH FLOW TO SET UP. TEMPERATURES SHOULD BE SIMILAR OR A LITTLE
WARMER THAN MONDAY.

NEXT SYSTEM LOOKS TO COME IN FOR WEDNESDAY INTO THURSDAY. ETA
EXTENSION THROUGH 72 HOURS NOT SHOWING ANY ACTIVITY ALONG THE FRONT
SO WILL KEEP A DRY FORECAST THROUGH TUESDAY NIGHT. CHANCE CONFINED
TO NORTHERN AREAS WEDNESDAY AND THEN ACROSS THE FORECAST AREA
THURSDAY.

COORDINATED WITH MPX AND DVN.

.LSE...NONE.

04

In the hours before

Special weather statement, Jul 28, 3:06 PM CST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
406 PM CDT SUN JUL 28 2002

...A TORNADO WATCH IS IN EFFECT...

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER
538...WHICH IS IN EFFECT UNTIL 900 PM CDT.

IN IOWA THIS WATCH INCLUDES...
MITCHELL...FLOYD...HOWARD AND CHICKASAW

IN MINNESOTA THIS WATCH INCLUDES...
WABASHA...DODGE...OLMSTED...WINONA...MOWER AND FILLMORE

IN WISCONSIN THIS WATCH INCLUDES...
BUFFALO

04
Special weather statement, Jul 28, 3:06 PM CST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED FOR WATCH NUMBER
NATIONAL WEATHER SERVICE LA CROSSE WI
406 PM CDT SUN JUL 28 2002

...A TORNADO WATCH IS IN EFFECT...

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER
544...WHICH IS IN EFFECT UNTIL 900 PM CDT.

IN IOWA THIS WATCH INCLUDES...
MITCHELL...FLOYD...HOWARD AND CHICKASAW

IN MINNESOTA THIS WATCH INCLUDES...
WABASHA...DODGE...OLMSTED...WINONA...MOWER AND FILLMORE

IN WISCONSIN THIS WATCH INCLUDES...
BUFFALO

04
Local storm report, Jul 28, 7:01 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
801 PM CDT SUN JUL 28 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0759 PM    NELSON                    WI   65 MPH WIND GUST
07/28/02   BUFFALO                        MEASURED

DB
Special weather statement, Jul 28, 7:13 PM CST, 17 minutes before
IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ032-290200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
813 PM CDT SUN JUL 28 2002

...WATCH UPDATE...

SEVERE THUNDERSTORM WATCH 549 HAS REPLACED TORNADO WATCH 544.

THE TORNADO WATCH THAT WAS IN EFFECT FOR PARTS OF SOUTHEAST MINNESOTA
AND NORTHEAST IOWA HAS BEEN REPLACED...EXPANDED AND UPDATED TO EXPI,$YE
AT 100 AM WITH A NEW SEVERE THUNDERSTORM WATCH.

ALL COUNTIES IN THE LA CROSSE NWS SERVICE AREA...EXCEPT GRANT COUNTY
WISCONSIN...ARE UNDER THE NEW SEVERE THUNDERSTORM WATCH UNTIL 100
AM.

SHEA

The radar

The La Crosse radar (KARX), 98 km away, was scanning. The volume nearest the first event began at 01:27 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Wabasha

When
July 28, 7:30 PM CST to 8:15 PM CST
Where
Wabasha County, Lake City
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
44.284, -92.230 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5308982.